Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 19, 2021Richmond County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 19, 2021, 8:54 PM EDT for Richmond County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2021, 8:54 PM EDT (00:54 UTC)
Expired
Aug 19, 2021, 9:45 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
40

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 131 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 9:27 PM EDTTSTM WND DMG1 Ssw Pinebluff, NCTREE DOWN AT US-1 AND ALBANY AVE AND PINEBLUFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS82 KRAH 200054
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT Thu Aug 19 2021
 
NCZ075-084-085-200145-
Scotland NC-Richmond NC-Moore NC-
854 PM EDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern Moore,
northwestern Scotland and Richmond Counties through 945 PM EDT...

At 853 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Biscoe to 8 miles north of 
Rockingham to 7 miles north of Wallace. Movement was northeast at 20 
mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Southern Pines, Rockingham, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Ellerbe, Foxfire and Dobbins Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is occurring with these storms and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 7989 3486 7990 3490 7985 3492 7986
      3504 7978 3518 7983 3518 7968 3516 7964
      3516 7962 3518 7964 3517 7932 3504 7946
      3503 7945 3480 7964
TIME...MOT...LOC 0053Z 222DEG 20KT 3515 7977 3504 7971 3483 7985 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:30 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 19, 7:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
730 PM EDT Thu Aug 19 2021

.SYNOPSIS...
A weak surface boundary extending south from Virginia into South
Carolina will slowly shift east across central North Carolina
through Friday. A series of upper level disturbances will swing
across the Carolinas through early Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 235 PM Thursday...

A hot and humid airmass was noted across the Carolinas this
afternoon with heat index values in the low one hundreds across the
Sandhills and southern Coastal Plain. The latest surface analysis
shows a surface trough extending north to south from central VA into
the central Carolinas. East of the trough surface dew points range
in the mid 70s across the Coastal Plain with slightly drier dew
points in the upper 60s to mainly lower 70s across the Piedmont. A
narrow upper level ridge axis extends from the the northeast Gulf
Coast into the eastern Carolinas with an upper trough across the
eastern Great Lakes/Northeast and Tropical Storm Henri was
located about 500 miles southeast of Cape Hatteras.

The airmass across central NC has become moderately to strongly
unstable with MLCAPE values exceeding 1000 J/Kg across all of the
area and in excess of 2000 J/Kg across the Sandhills and Coastal
Plain. As the upper ridge to the southeast relaxes and upper heights
fall a series of disturbances including a larger scale shortwave
trough and pre-ceding convectively induced MCVs that will move
across central NC late this afternoon and overnight. A few cells may
develop this afternoon across the southern and eastern Piedmont with
more numerous storms in the form of clusters or even a broken line
will push east from the Mountains and Foothills. These storms with
perhaps a few stronger wind gusts will move across the western
Piedmont between 4 and 9pm. Convection will weaken as it moves east
and will be favored across the south during the mid to late evening.
Given the upper level forcing, isolated storms may re-develop and
push east into the overnight with late night coverage favored from
Raleigh north and east. Lows tonight will range mainly in the upper
60s to mid 70s with patchy areas of fog and stratus overnight. -Blaes

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 300 PM Thursday...

The upper level trough across the Northeast/eastern Great Lakes will
close off and drift south into the mid-Atlantic by Saturday morning.
A lingering surface boundary will be moving across central NC into
eastern and southern portions of the state on Friday night. With
height falls, and a couple of short wave troughs rotating through
the base of the southward shifting upper trough, expect ample
forcing for ascent to generate numerous showers and storms across
central NC. Precipitation and stronger convection will be focused
across the eastern Piedmont and Coastal Plain where a few storms
could be strong given enhanced deep layer shear profiles and cooler
mid levels. Main severe weather threat will be from heavy rain and a
localized flooding risk with a localized downburst/damaging wind
gust threat. Convection will shift east with time into Friday
evening and wane overnight as the best forcing shifts east. Highs
will range in the mid 80s to around 90 with lows in the upper 60s
to around 70. -Blaes

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 355 PM Thursday...

A closed mid/upper low will move east across the northern Mid-
Atlantic on Saturday and Sunday, while the trough axis continues to
slowly push east across eastern NC. At the surface, there will be a
weak lee trough along with a weak cold front draped over eastern NC.
This will result in isolated to scattered showers and storms
Saturday afternoon and evening, mainly along and east of the front
in the Coastal Plain and Sandhills. Coverage and intensity of any
convection are expected to be lower than today/tomorrow given the
exiting shortwave trough, turning the flow aloft more northwesterly
and decreasing PW values to about 1.25-1.75". Temperatures will be
near average with highs in the mid-80s to near 90. By Sunday as the
mid/upper trough begins to move off the coast, even more subsidence
and dry NW flow aloft mean the area should be mostly dry though
convection still cannot be ruled out. POPs are only in the slight to
low chance range (again highest SE). Rising heights will bring
temperatures into the upper-80s to lower-90s. Lows both nights will
be in the upper-60s to lower-70s.

Regarding the tropics, the mid/upper trough will cause Tropical
Cyclone Henri to turn to the north, tracking well east of the NC
coast on Saturday and potentially into the southern New England
coast on Sunday/Monday. Thus the only significant impacts NC will
receive from Henri are some dangerously high swells and rip currents
along the coast on Friday and Saturday.

As the trough moves off the East Coast, it will be replaced by a
strengthening mid/upper ridge centered over the lower Mississippi
Valley. This will result in rising heights and NW flow aloft. Thus
POPs continue to only be in the slight to low chance range. The best
chance for some isolated convection will be in the Coastal Plain and
Sandhills near the sea breeze, while the west will be under more
influence from the mid-level warming/subsidence from the
aforementioned ridge. POPs start to increase again on Wednesday and
Thursday as the mid/upper ridge begins to retrograde west into the
Southern Plains.

Monday and Tuesday look to be the hottest days, with highs in the
upper-80s to mid-90s, before decreasing slightly Wednesday/Thursday.
Lows will still be in the upper-60s to lower-70s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM Thursday...

A line of storms currently extending east of CLT to SW of INT will
continue to move east across the southern portions of central NC
this evening.  While the more intense storms are well south of
INT/GSO, a storm cannot be ruled out through 02Z.  As the storms
move east they should weaken before reaching RDU/FAY/RWI in the 03-
06Z time frame.  Once the storms move east of the TAFS sites after
06Z, mostly VFR is expected, with some brief stratus possible around
sunrise, particularly in the wake of the showers and storms.
Confidence remains low as guidance is mixed.

For Friday, any early ceilings should lift to VFR by mid-morning,
with storms expected to redevelop by late afternoon as an upper
disturbance crosses the area.  Storms chances will be greatest from
RDU east.  -Smith

Outlook: Expect a chance of mainly afternoon and evening showers and
storms across the area with the greatest coverage on Friday and
perhaps more limited coverage on Sunday and Monday. Late night and
daybreak fog and stratus is also possible, especially Friday and
Saturday mornings. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Danco
AVIATION...Smith/Blaes
Hazardous weather outlook, Aug 19, 3:25 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
325 PM EDT Thu Aug 19 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
325 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms may produce a few strong to severe wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy downpours and localized flooding will be possible in scattered
to numerous thunderstorms Friday. An isolated strong to severe storm
will also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 7:05 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
705 PM EDT Thu Aug 19 2021

NCZ073-083-200000-
Stanly NC-Anson NC-
705 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Anson
and Stanly Counties through 800 PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview In Union County, or 13 miles northeast of Monroe, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Midland, Locust, Norwood, Badin,
Oakboro, Stanfield and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3551 8018 3549 8018 3547 8015
      3542 8009 3533 8008 3526 8010 3517 8005
      3514 8008 3498 8030 3519 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3517 8039
      3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 2304Z 243DEG 15KT 3516 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 19, 7:59 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
759 PM EDT Thu Aug 19 2021

NCZ073>075-083-084-200045-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-Moore NC-
759 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Moore,
central Anson, Montgomery, northwestern Richmond and Stanly Counties
through 845 PM EDT...

At 758 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Troy, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Biscoe, Ansonville, Plyler,
Polkton, Norwood and Badin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3551 7965 3516 7962 3497 7962
      3498 8030 3519 8028 3520 8030 3518 8031
      3517 8035 3518 8038 3534 8040
TIME...MOT...LOC 2358Z 261DEG 19KT 3531 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Local storm report, Aug 19, 8:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 NNW MOUNT GILEAD      35.25N 80.03W
08/19/2021                   MONTGOMERY         NC   911 CALL CENTER

            MULTIPLE TREE REPORTED DOWN FROM PEEDEE TO
            MT GILEAD.

&&

CA
Special weather statement, Aug 19, 8:48 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
848 PM EDT Thu Aug 19 2021

NCZ042-200130-
Johnston NC-
848 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Johnston
County through 930 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Benson, or 12 miles west of Smithfield, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithfield, Clayton, Benson, Selma, Four Oaks, Coats Crossroads and
Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3534 7853 3541 7860 3542 7860 3545 7862
      3547 7865 3549 7866 3550 7868 3552 7870
      3570 7837 3544 7824 3533 7853
TIME...MOT...LOC 0047Z 255DEG 16KT 3551 7857

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 19, 8:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT Thu Aug 19 2021

NCZ075-084-085-200145-
Scotland NC-Richmond NC-Moore NC-
854 PM EDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern Moore,
northwestern Scotland and Richmond Counties through 945 PM EDT...

At 853 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Biscoe to 8 miles north of
Rockingham to 7 miles north of Wallace. Movement was northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Pines, Rockingham, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Ellerbe, Foxfire and Dobbins Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 7989 3486 7990 3490 7985 3492 7986
      3504 7978 3518 7983 3518 7968 3516 7964
      3516 7962 3518 7964 3517 7932 3504 7946
      3503 7945 3480 7964
TIME...MOT...LOC 0053Z 222DEG 20KT 3515 7977 3504 7971 3483 7985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:07 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond, Stanly38 min
Aug 19, 8:42 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph63 min
Aug 19, 8:48 PM EDTSpecial Weather StatementRAHJohnston42 min
Aug 19, 9:18 PM EDTSpecial Weather StatementRAHHarnett57 min
Aug 19, 9:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore, Richmond, Scotland63 min
Aug 19, 10:21 PM EDTSpecial Weather StatementRAHChatham, Harnett, Johnston, Lee, Wake54 min
Aug 19, 10:27 PM EDTSpecial Weather StatementRAHCumberland63 min
Aug 19, 11:07 PM EDTSpecial Weather StatementRAHAlamance, Orange53 min
Aug 19, 11:16 PM EDTSpecial Weather StatementRAHJohnston, Wake59 min
Aug 19, 11:37 PM EDTSpecial Weather StatementRAHDurham, Granville, Vance53 min
Aug 19, 11:42 PM EDTSpecial Weather StatementRAHSampson33 min
Aug 20, 12:11 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Person, Vance, Warren109 min
Aug 20, 12:13 AM EDTSpecial Weather StatementRAHWayne32 min
Aug 20, 3:38 PM EDTSpecial Weather StatementRAHHoke52 min
Aug 20, 3:42 PM EDTSpecial Weather StatementRAHJohnston63 min
Aug 20, 4:03 PM EDTSevere Thunderstorm WarningRAHJohnston42 min
Aug 20, 4:23 PM EDTSpecial Weather StatementRAHCumberland67 min
Aug 20, 4:48 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson57 min
Aug 20, 4:55 PM EDTSpecial Weather StatementRAHDurham50 min
Aug 20, 5:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson40 min
Aug 20, 5:37 PM EDTSpecial Weather StatementRAHEdgecombe38 min
Aug 20, 6:18 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Aug 20, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe39 min
Aug 20, 7:08 PM EDTSpecial Weather StatementRAHAlamance52 min
Aug 20, 7:47 PM EDTSpecial Weather StatementRAHAlamance43 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.